Medicine of the Future in America

ACE inhibitor-induced angioedema of the intestine: PATHOPHYSIOLOGY

Angiotensin-converting enzymeThe precipitation of angioedema involves an interaction of environmental triggers in genetically susceptible individuals. The pathophysiological mechanisms involve an interaction between immunological factors, complement pathways and various peptidergic and aminergic byproducts. AIAI has been described with a range of ACE inhibitors, which suggests that the pathophysiology is closely related to their pharmacological mechanisms of action rather than to idiosyncratic drug reactions (Table 2). ACE and NEP inhibition are associated with a reduction in the metabolism of bradykinin and substance P, leading to accumulation of these peptides in the plasma and/or tissues. By using a sensitive assay, plasma bradykinin levels were shown to have a greater than 10-fold increase in patients with hereditary and ACE-inhibitor induced angioedema. The final common pathway culminates in angioedema and exudative ascites due to uncontrolled vasodilation, increased capillary permeability and extravasation of fluid from the visceral vasculature. Histological findings from biopsy of the intestine include normal findings and submucosal edema with intact villous architecture and the absence of cellular infiltrate. Angiotensin II receptor antagonists cause an increase in plasma angiotensin II levels, which may lead to a negative feedback inhibition of ACE activity, thus predisposing individuals to developing angioedema.

Female predominance has been documented in the incidence of ACE inhibitor-induced cough and angioedema. This is consistent with our findings involving AIAI, where 12 of the 13 patients (greater than 90%) were women, with most being in the pre- or perimenopausal period (Table 2). Estradiol suppresses ACE activity because women taking hormonal replacement therapy (HRT) have a proportionately greater reduction in ACE activity. As such, the addition of an ACE inhibitor may cause a proportionately greater increase in bradykinin levels. In addition, women taking estrogen have a lower level of C1-INH. Lower levels of C1-INH are associated with an increased risk of ACE inhibitor-induced angio-edema. Indeed, estrogen use via contraceptive or HRT is contraindicated in women with hereditary angioedema (HA). As such, women during the pre- and peri-menopausal periods, as well as those taking estrogen-containing preparations, may be more prone to ACE inhibitor-induced angioedema because the reduced inhibitor function of C1-INH (complement pathway) may predispose the tissues to the increased bradykinin levels (ACE pathway) following ACE inhibition.

TABLE 2
Summary of all case reports describing angiotensin-converting enzyme (ACE) inhibitor-induced angioedema of the intestine
Summary of all case reports describing angiotensin-converting enzyme (ACE)
AAS Acute abdominal symptoms (nausea, vomiting, abdominal pain/distension, diarrhea); F Female; FOS Facial and/or oropharyngeal swelling; M Male; NR Not reported

 

This entry was posted in Angioedema and tagged Abdominal pain, Angioedema, Angiotensin-converting enzyme (ACE) inhibitor, Sex.
Copyright © 2012 Medicine of the Future in America www.perfexis.org